Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

August 2, 2015

NWS Reno, NV issued this special weather statement at Aug 2, 2015, 5:13 PM PDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 5:13 PM PDT (00:13 UTC)
Expired
Aug 2, 2015, 6:00 PM PDT
In force
47 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS85 KREV 030013
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
513 PM PDT SUN AUG 2 2015
 
CAZ072-030100-
GREATER LAKE TAHOE AREA CA-
513 PM PDT SUN AUG 2 2015

...THUNDERSTORMS WITH MODERATE TO HEAVY RAIN NEAR KINGS BEACH 
THROUGH 6 PM...

AT 510 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE  
TRACKING THUNDERSTORMS WITH HEAVY RAIN OVER CARNELIAN BAY...OR 
OVER KINGS BEACH. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH 
THIS STORM ALONG WITH MODERATE TO HEAVY RAIN AND OCCASIONAL 
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KINGS BEACH...CARNELIAN BAY...TAHOE VISTA AND DOLLAR POINT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE NORTH SHORE OF LAKE TAHOE...GET OUT OF THE WATER 
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3931 12002 3925 12000 3920 12001 3919 12001
      3918 12010 3925 12011
TIME...MOT...LOC 0010Z 252DEG 3KT 3923 12005 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:34 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 2:34 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT SUN AUG 2 2015

.SYNOPSIS...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THIS EVENING
WITH LIGHTNING AND LOCALLY HEAVY RAINFALL. THUNDERSTORM COVERAGE
IS EXPECTED TO WANE MONDAY THROUGH WEDNESDAY AS DRIER AIR WORKS
INTO THE REGION. AFTERNOON TEMPERATURES WILL REMAIN AROUND AVERAGE
THIS WEEK.

&&

.SHORT TERM...

SHOWERS AND THUNDERSTORMS A BIT SLOW TO DEVELOP THIS AFTERNOON,
BUT ARE STARTING TO POP IN THE TAHOE BASIN AND SIERRA FRONT WHERE
MOSTLY CLEAR SKIES HAVE LED TO THE BEST SURFACE HEATING. SOME
SHOWERS CONTINUE TO PUSH NORTH OF RENO TO NEAR SUSANVILLE WITH
ABUNDANT CLOUD COVER. MESOSCALE MODELS STILL SUGGEST THAT
THUNDERSTORMS WILL DEVELOP NORTH OF RENO INTO LASSEN AND NORTHERN
WASHOE COUNTIES LATE THIS AFTERNOON AND INTO THE EVENING HOURS.
INCREASING SHEAR ALOFT MAY HELP TO MAKE A FEW OF THESE STORMS
STRONG OR EVEN SEVERE. DEEP MOISTURE (PRECIPITABLE WATER NEAR
1.0") WILL LEAD TO LOCALLY HEAVY RAINFALL AS WELL.

THERE IS A SLIGHT CHANCE THAT SHOWERS AND THUNDERSTORMS MAY
CONTINUE AFTER MIDNIGHT AND INTO THE EARLY MORNING HOURS DUE TO A
WEAK UPPER LEVEL WAVE AND STEEP UPPER LAPSE RATES. NOT SUPER
CONFIDENT ON THIS EVENT AS THE PV WAVE LOOKS TO BE FAIRLY WEAK.
WE DON'T THINK IT'LL BE ANYTHING LIKE WE SAW LAST NIGHT FOR
LIGHTNING, BUT THERE IS A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY
OVERNIGHT.

BY MONDAY, THUNDERSTORM ACTIVITY REALLY STARTS TO DROP OFF AS
SOUTHWEST FLOW DRIES OUT THE REGION. WE LOWERED STORM CHANCES FOR
MONDAY TO ISOLATED, WITH A MIX OF WET AND DRY STORMS LIKELY. AS
PRECIPITIABLE WATER VALUES DROP TO AROUND 0.75" AND STORM MOTIONS
INCREASING, THIS WILL ALLOW FOR MORE NARROW RAIN CORES AND SOME
DRY LIGHTNING STRIKES. SEE FIRE WEATHER DISCUSSION FOR MORE
DETAILS ON FIRE IMPACTS.

FOR TUESDAY, AGAIN WE WILL SEE A CHANCE OF AFTERNOON THUNDERSTORMS
IN WESTERN NEVADA, BUT WITH AN UPPER LEVEL WAVE AND JET NOSE MOVING
THROUGH NORTHERN CA, WE COULD SEE INCREASING COVERAGE OF
THUNDERSTORMS. HOON

.LONG TERM...WEDNESDAY THROUGH SUNDAY...

A WARMING TREND WILL PREVAIL AS AN UPPER LOW DEPARTS WEDNESDAY AND
SHORTWAVE RIDGING BECOMES ESTABLISHED BY THURSDAY. A DRIER SOUTHWEST
FLOW WILL BECOME ESTABLISHED WEDNESDAY AND THURSDAY ACROSS MUCH OF
THE REGION WITH A STRAY SHOWER OR STORM POSSIBLE ACROSS FAR NORTHERN
WASHOE COUNTY WEDNESDAY.

THE FOCUS IN THE EXTENDED FORECAST WILL BE ON A DEVELOPING CLOSED
LOW WHICH MAY PROVIDE A SOLID POTENTIAL FOR THUNDERSTORMS BY FRIDAY
ACROSS THE SIERRA AND WESTERN NEVADA. UNCERTAINTY HINGES ON THE
POSITION AND TIMING OF THE CLOSED LOW. THE GFS AND EC SHOW GOOD
AGREEMENT IN THE LATEST 12Z RUNS. HOWEVER, JUDGING THE INHERENT
UNCERTAINTIES IN FORECASTING CLOSED LOW SYSTEMS ALONG WITH ONLY
MODEST ENSEMBLE SPREADS, WILL CONTINUE TO MENTION JUST ABOUT A 20%
FOR STORMS AND INCREASED CLOUD COVER. IF THE POSITION OF THE LOW
REMAINS WHERE ITS CURRENTLY DEPICTED BY THE GFS/EC IT WOULD PLACE
THE NORTHERN SIERRA AND WESTERN NEVADA IN A FAVORABLE AREA OF
DIVERGENCE ALOFT AND EVEN LEFT EXIT JET DYNAMICS. ORGANIZED
CONVECTION MAY ALSO BE A POSSIBILITY GIVEN SUFFICIENT MOISTURE AND
INSTABILITY COMBINED WITH GOOD DYNAMIC FORCING. OVERALL CONFIDENCE
IS LOW-MEDIUM UNTIL BETTER CONFIDENCE IS ESTABLISHED WITH PLACEMENT
OF THE LOW.

OVERALL, HIGH TEMPERATURES LOOK TO PEAK ON THURSDAY WITH LOWER TO
MID 90S POSSIBLE ACROSS WESTERN NEVADA AND LOWER 80S ACROSS SIERRA
VALLEYS. NUMERICAL GUIDANCE KEEPS FRIDAY'S LOW PROGRESSIVE WHICH
WILL LINGER SOME SHOWER ACTIVITY INTO SATURDAY WITH OTHERWISE COOLER
AND NEAR SEASONABLE TEMPERATURES EXPECTED FOR THE REMAINDER OF THE
WEEKEND. FUENTES

&&

.AVIATION...

ISOLATED STORMS CONTINUE ACROSS THE SIERRA AND WESTERN NEVADA
THROUGH LATE AFTERNOON. AS OF 21Z, ISOLATED -SHRA/-TSRA CONTINUE
NEAR KTVL AND KTRK. EXPECTING ACTIVITY TO MOVE NORTH OF OF KTVL BY
00Z AND NORTH OF KCXP/KRNO/KTRK AFTER 02Z. BRIEF IFR CONDITIONS
POSSIBLE WITHIN SHOWER AND STORM ACTIVITY. EXPECT VFR CONDITIONS
OVERNIGHT WITH LESS STORMS FOR MONDAY. ONLY A 15-20% CHANCE OF
STORMS IMPACTING THE KRNO/KCXP/KMMH TERMINALS AND LESS THAN 10% FOR
KTRK/KTVL. FUENTES

&&

.FIRE WEATHER...

NO MAJOR SHIFTS IN THE THOUGHT PROCESS ABOUT EXPECTED FIRE WEATHER
CONDITIONS FOR THIS WEEK. WHILE CONDITIONS BECOME DRIER THROUGH
TUESDAY AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON, THE
INGREDIENTS ARE NOT LINING UP FOR MORE THAN ISOLATED COVERAGE. PWATS
WILL FAVOR HYBRIDIZED THUNDERSTORMS MONDAY AS WEAK FORCING MOVES
THROUGH THE REGION. THIS FORCING IS OUT OF PHASE WITH OTHER
INSTABILITY ENHANCING FACTORS, HENCE THE MORE ISOLATED COVERAGE.
STILL, STORM MOVEMENT FAVORS DRIER THUNDERSTORMS AND A FEW NEW FIRE
STARTS WILL BE POSSIBLE. AS FOR TUESDAY, FORCING PARAMETERS ARE
BETTER, BUT MOISTURE BECOMES MORE ANEMIC WITH PWATS BACK DOWN TO
0.6". AGAIN, WHILE SUPPORTIVE OF SOME DRIER THUNDERSTORM ACTIVITY,
IT IS NOT FAVORABLE FOR MORE EXTENSIVE COVERAGE. OUTFLOW POTENTIAL
DOES INCREASE, HOWEVER, AS THE SUB-CLOUD LAYER DRIES OUT FURTHER.

THE NEXT THREAT WILL COME WEDNESDAY AND THURSDAY AFTERNOONS AS
ZEPHYR WINDS INCREASE; THURSDAY WILL BE THE BREEZIER DAY WITH GUSTS
UP TO 30 MPH. ANY HOLDOVERS MAY BECOME A NUISANCE AS RELATIVE
HUMIDITIES BOTTOM OUT DURING LOCALLY BREEZY CONDITIONS.

ANOTHER WAVE APPROACHES FRIDAY BRINGING THE POTENTIAL FOR DRY
LIGHTNING BACK INTO THE FORECAST. WITH 3 DAYS OF DRYING OUT, DECENT
SOUTHWESTERLY FLOW, AND STRONGER SYSTEM DYNAMICS, THERE IS A
MODERATE POTENTIAL FOR DRY LIGHTNING ACROSS THE SIERRA AND WESTERN
NEVADA. HOWEVER, CONSIDERING HOW FAR OUT THIS IS, CONDITIONS WILL
LIKELY CHANGE ONE WAY OR ANOTHER; JUST A CONSIDERATION FOR PLANNING
PURPOSES AT THIS POINT. BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 2, 3:00 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT SUN AUG 2 2015

CAZ072-073-NVZ002-003-022245-
GREATER LAKE TAHOE AREA CA-MONO CA-GREATER RENO-CARSON CITY-
MINDEN AREA NV-GREATER LAKE TAHOE AREA NV-
300 PM PDT SUN AUG 2 2015

...STRONG STORM PRODUCING NICKEL SIZE HAIL NEAR WOODFORDS...

AT 255 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG STORMS FROM SOUTH LAKE TAHOE TO NEAR
MONITOR PASS. A STORM NEAR WOODFORDS ALONG THE JUNCTION OF HWY 88
AND 89 HAS BEEN REPORTED TO BE PRODUCING NICKEL AND DIME SIZED HAIL.
FREQUENT LIGHTNING, WIND GUSTS UP TO 45 MPH, AND HEAVY RAINFALL WITH
PONDING OF WATER IS POSSIBLE WITH THESE STORMS.

LAT...LON 3868 11940 3858 11965 3892 12008 3900 11986
TIME...MOT...LOC 2155Z 180DEG 0KT 3874 11978

TF
Special weather statement, Aug 2, 3:25 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
325 PM PDT SUN AUG 2 2015

CAZ070-071-NVZ005-022300-
SURPRISE VALLEY CALIFORNIA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-NORTHERN WASHOE COUNTY NV-
325 PM PDT SUN AUG 2 2015

...STRONG THUNDERSTORMS MOVING INTO SURPRISE VALLEY...

AT 321 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
EAGLEVILLE TO 12 MILES EAST OF CEDARVILLE TO NEAR EAGLEVILLE...AND
MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH MODERATE TO HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...CEDARVILLE...FORT BIDWELL...EAGLEVILLE...VYA...YELLOW
PEAK AND CALCUTTA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4174 11944 4152 11986 4117 12000 4127 12012
      4136 12012 4147 12018 4159 12019 4163 12023
      4170 12023 4173 12019 4185 12018 4200 11989
      4200 11967
TIME...MOT...LOC 2221Z 137DEG 16KT 4176 11959 4158 11993 4130 12005
Special weather statement, Aug 2, 5:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
513 PM PDT SUN AUG 2 2015

CAZ072-030100-
GREATER LAKE TAHOE AREA CA-
513 PM PDT SUN AUG 2 2015

...THUNDERSTORMS WITH MODERATE TO HEAVY RAIN NEAR KINGS BEACH
THROUGH 6 PM...

AT 510 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING THUNDERSTORMS WITH HEAVY RAIN OVER CARNELIAN BAY...OR
OVER KINGS BEACH. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH MODERATE TO HEAVY RAIN AND OCCASIONAL
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KINGS BEACH...CARNELIAN BAY...TAHOE VISTA AND DOLLAR POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE NORTH SHORE OF LAKE TAHOE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3931 12002 3925 12000 3920 12001 3919 12001
      3918 12010 3925 12011
TIME...MOT...LOC 0010Z 252DEG 3KT 3923 12005

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:40 PM PDTSpecial Weather StatementREVLassen50 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.